Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 Aspirin Overdose  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author23 Posts
  #1

In the case of Aspirin Overdose in an adult, there is Metabolic Acidosis (decrease HCO3) AND Resp Alkalosis (decrease pCO2).
What will the pH be?
A. Increased

B. Decreased

C. Normal





  #2

Alkalosis ( pH increase ) first.
Acidosis ( pH decrease) then.


  #3

So finally what will the pH be? More on the acidic side or more on the alkaline side? Or will it be close to normal?



  #4

This is my interpretation:

First: Resp Alkalosis: Direct stimulation ASA in respiratory centers...then Second: Metabolic Acidosis (Accumulation of Lactid Acid)...The starting problem is Resp Alkalosis so most of the time you will find the case in Alkalosis or in a Mixed Resp Alkalosis and Met Acidosis, the second case will have a slight alkalotic pH also, close to normal but alkalotic anyways; because the body never overcompensate or even compensate, the starting problem is reflected in the pH.

Acid-base abnormalities — A variety of acid-base disturbances can occur with salicylate intoxication. Salicylates stimulate the respiratory center directly, resulting in an early fall in the PCO2 and respiratory alkalosis [3,10,11]. An anion-gap metabolic acidosis then follows, due primarily to the accumulation of organic acids, including lactic acid and ketoacids [11,12]. (See "Approach to the adult with metabolic acidosis").

The net effect of these changes is that most adults have either a respiratory alkalosis or a mixed respiratory alkalosis-metabolic acidosis; pure metabolic acidosis is unusual in adults [11], but it may be seen in children who are brought to medical care soon after ingestion [10]. Acute respiratory acidosis is rare in the early stages of aspirin toxicity, but it may be seen in later stages of profound poisoning. Respiratory acidosis that occurs early in the course of aspirin poisoning should suggest coingestion with a respiratory depressant. Approximately one-third of adults who self-poison ingest one or more other medications, many of which are respiratory depressants [11]. (See "General approach to drug intoxication in adults").

This primary respiratory alkalosis contributes to the development of the anion gap acidosis by promoting lactic acid production to minimize the rise in pH. In experimental animals, lactate accumulation is minimal if the initial fall in PCO2 is prevented, but it gradually becomes more prominent as hypocapnia is allowed to occur [12]. Salicylic acid itself (mol wt 180) has only a minor effect on serum pH, since a plasma level of 50 mg/dL (3.6 mmol/L) represents a concentration that is less than 3 meq/L.



  #5

According to UW,the PH will be on the acidic side in acute salicylate intoxication.



  #6

to pr20:

The net effect of these changes is that most adults have either a respiratory alkalosis or a mixed respiratory alkalosis-metabolic acidosis; pure metabolic acidosis is unusual in adults [11], but it may be seen in children who are brought to medical care soon after ingestion

could u please post the UW explanation or the question? thanks



  #7

I think I have cleared the concept. I m sorry that I didn't answer you well.
Alkalosis at first because respi stimulation occur first.
Acidosis later because metabolic acid production occur later.
Acidosis is usually mixed pattern. Not pure metabolic acidosis . But pH is DECREASED.




Edited by nyimalay on Feb 29, 2008 - 6:13 AM

  #8

Net effect in most adult is either a respiratory alkalosis or a mixed respiratory alkalosis-metabolic acidosis .
The latter mixed pattern means acidosis (not alkalosis) with odd CO2 and HCO3 pattern.



  #9

Excellent concept! Thanks guys/gals.


  #10

nyimalay wrote:
Net effect in most adult is either a respiratory alkalosis or a mixed respiratory alkalosis-metabolic acidosis .
The latter mixed pattern means acidosis (not alkalosis) with odd CO2 and HCO3 pattern.




In the question I got in UW, there was a mixed Resp. Alkalosis and Met Acidosis, but the pH was in the normal range.

I'll look for the Question and post it later.

For my original question, I was interested in knowing specifically the time frame of when we say Resp. Acidosis occurs FIRST, and then Met. Alkalosis occurs LATER... I want to what the means in terms of time -How soon do these changes occur? Minutes/Hours??? So we know what to expect in case of an overdose if we know how long it has been since the ASA overdose.
Thanks.



  #11

nod
I see your concerns. And I remember that UW question. Hope someone could enlighten regarding the time frame.


  #12

UW didn't mentioned about the specific time sequence but says that acute salicylate intoxication in adults causes mixed disorder with respiratory alkalosis and metabolic acidosis with PH on the acidic side.



  #13

pr20 wrote:
UW didn't mentioned about the specific time sequence but says that acute salicylate intoxication in adults causes mixed disorder with respiratory alkalosis and metabolic acidosis with PH on the acidic side.


Actually there were two questions. Considering that normal pH is between 7.35-7.45, there was one question with ASA toxicity with a pH of 7.36 and another with a pH of 7.43 (both in the normal range).



  #14

I came across only one question which explains that though acute salicylate intoxication causes mixed disorder,PH will be slightly on the acidic side.

I remember that well bcas i have written that point in my book.Even i was surprised bcas i have expected PH to be in normal range...but in the explanation it was said to be slightly on acidic side.



  #15

cuadrado_g wrote:
This is my interpretation:

First: Resp Alkalosis: Direct stimulation ASA in respiratory centers...then Second: Metabolic Acidosis (Accumulation of Lactid Acid)...The starting problem is Resp Alkalosis so most of the time you will find the case in Alkalosis or in a Mixed Resp Alkalosis and Met Acidosis, the second case will have a slight alkalotic pH also, close to normal but alkalotic anyways; because the body never overcompensate or even compensate, the starting problem is reflected in the pH.

Acid-base abnormalities — A variety of acid-base disturbances can occur with salicylate intoxication. Salicylates stimulate the respiratory center directly, resulting in an early fall in the PCO2 and respiratory alkalosis [3,10,11]. An anion-gap metabolic acidosis then follows, due primarily to the accumulation of organic acids, including lactic acid and ketoacids [11,12]. (See "Approach to the adult with metabolic acidosis").

The net effect of these changes is that most adults have either a respiratory alkalosis or a mixed respiratory alkalosis-metabolic acidosis; pure metabolic acidosis is unusual in adults [11], but it may be seen in children who are brought to medical care soon after ingestion [10]. Acute respiratory acidosis is rare in the early stages of aspirin toxicity, but it may be seen in later stages of profound poisoning. Respiratory acidosis that occurs early in the course of aspirin poisoning should suggest coingestion with a respiratory depressant. Approximately one-third of adults who self-poison ingest one or more other medications, many of which are respiratory depressants [11]. (See "General approach to drug intoxication in adults").

This primary respiratory alkalosis contributes to the development of the anion gap acidosis by promoting lactic acid production to minimize the rise in pH. In experimental animals, lactate accumulation is minimal if the initial fall in PCO2 is prevented, but it gradually becomes more prominent as hypocapnia is allowed to occur [12]. Salicylic acid itself (mol wt 180) has only a minor effect on serum pH, since a plasma level of 50 mg/dL (3.6 mmol/L) represents a concentration that is less than 3 meq/L.

Mate you have quoted this from somewhere can you please link it up or tell the source.
Thanks.



  #16

agreed its decreased

i.e, in adults first resp alkalosis,later metabolic acidosis with resp alkalosis found ,but its not like neutralization of PH but the mixed picture still show dcreased PHnod



  #17

The respiratory alkalosis starts in 30 minutes of overdose. The acidosis usually occurs after 3 hours to 4 hours

it depends upon the time when you see the pH.

It is alkalotic in the beginning and later after 4 hours or so it shifts towards acidemia. AFter 6 hours, its more acidic that is <7.35





  #18

WaqasQureshi wrote:
The respiratory alkalosis starts in 30 minutes of overdose. The acidosis usually occurs after 3 hours to 4 hours

it depends upon the time when you see the pH.

It is alkalotic in the beginning and later after 4 hours or so it shifts towards acidemia. AFter 6 hours, its more acidic that is <7.35






Thanks...
Can you please explain how ASA overdose is different in Children? There is primary Metabolic Acidosis and then a compensatory Resp. Alkalosis... So the pH will remain somewhat Acidotic, because there is never full compensation.



  #19

ASA overdose in children cause increased anion gap metabolic acidosis.Children,unlike adults,do not commonly develop a mixed disorder.



  #20

Aspirin intoxication in adults initially causes increased respiratory drive leading to respiratory alkalosis and then uncouples oxidative phosphorylation leading to metabolic acidosis. (UW)





Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

aspirin overdose
aspirin pain free therapy and aspirin
overdose treatment
show Related resources









Advertise | Support | Premium | Contact